Mingazova L(1), Karpova E(2), Murakov S(3), Orlova O(1), Golubev V(1), Cotofana S(4). Author information:
(1)Russian Department of Nervous Diseases, Post-Graduate Education Institute,
I.M.Sechenov First Moscow State Medical University (Sechenov University),
(2)Russian Department of Dermatological Diseases and Cosmetology, Pirogov
Russian National Research Medical University, Moscow, Russia.
(3)Department of Dermatovenerology and Cosmetology, Academy of Postgraduate
Education under FSCC of FMBA of Russia, Moscow, Russia.
(4)Department of Clinical Anatomy, Mayo Clinic College of Medicine and Science,
Rochester, MN, USA.
BACKGROUND: Soft tissue filler injections are frequently performed with a relatively low number of severe adverse events reported. While venous complications have been described, the majority of adverse events are generally associated with the arterial vascular system. Intra-arterial product application can present with pain, skin discoloration, and potential tissue loss and/or injection related visual compromise. AIM: We present the clinical case and the consecutive symptomology of a 39-year-old woman injected with calcium hydroxylapatite at the zygomatic arch with five perpendicular needle (27G 12mm) supraperiosteal bolus injections of 0.2 cc per site. METHODS: Immediately after the injections, weakness, nausea, vomiting, and loss of consciousness occurred. Additionally, left-sided loss of sensation of her face, scalp, oral, and nasal mucosa occurred, with absence of left corneal reflex and ipsi-lateral ear congestion. Subsequently, left-sided masseteric atrophy and dysphagia occurred. RESULTS: One year after the injection procedure the sensory loss of her facial skin and scalp persisted, while the other symptoms improved. Medications involved in the symptomatic (not causal) partial recovery process were Dexamethasone, Vitamin B complex, Vinpocetine, Pentoxifyllin, and Thioctic acid. CONCLUSION: The symptoms presented and the time-related relationship to the injection procedure increases the likeliness of an association between the administration of the calcium hydroxylapatite product and a lesion of the trigeminal ganglion. The resulting symptoms can altogether be related to the functions of the ganglion. The connecting pathway between the injection site and the ganglion can be explained by the arterial vascular pathway.
Having over 250 Research scholars worldwide and more than 400 articles online with open access.